From chemotherapy to immunotherapy, many of today’s cancer treatments are associated with skin toxicities. Left unmanaged, they can affect patients’ activities of daily living, self-image, and overall quality of life and may lead to treatment disruptions, delays, or even discontinuation.
The ONS Guidelines™ for Cancer Treatment-Related Skin Toxicities provide evidence-based recommendations for practitioners to manage four common types of skin toxicities and improve patient outcomes. The full guideline by Williams et al. was published in the September 2020 issue of the Oncology Nursing Forum.
Cancer Treatment-Related Skin Toxicities
Treatments with the highest correlation to skin toxicities are used for a variety of cancers (e.g., colorectal, breast, lung, pancreatic, head and neck) and affect many patients across the spectrum, Williams et al. explained. Epidermal growth factor receptor inhibitors (EGFRIs) are a common culprit; more than 80% of patients experience acneiform rash. Although it’s typically mild, patients with moderate or severe cases may choose to change or stop treatment.
Certain chemotherapies, including capecitabine, taxanes, 5-fluorouracil, and doxorubicin, are associated with the development of hand-foot syndrome, also known as palmar-plantar erythrodysesthesia, most often seen on the palms of the hands or the soles of the feet as well as other pressure points. Patients with this adverse effect experience altered sensation; painful, symmetrical swelling; and redness in the affected areas. Studies have shown incidence rates ranging from 50%–80%, depending on the type of chemotherapy used.
Hand-foot skin reaction is a similar name but a different side effect that’s related to targeted therapies (multikinase inhibitors [MKIs]). It also involves the palms, soles, and other pressure points, but it begins with a burning or tingling sensation that progresses to bilateral, painful erythema and large blisters that evolve into callous-like hyperkeratosis. Incidence rates vary based on therapy and tumor type, but studies report ranges from about 20%–50%.
Many chemotherapies are associated with alopecia, one of the side effects that patients say they dread the most when hearing about a cancer diagnosis. Nearly 100% of patients with breast cancer receiving anthracycline or taxane chemotherapies will experience some degree of hair loss, Williams et al. cited. As many as 10% of women report considering not receiving chemotherapy or choosing a less effective treatment to avoid hair loss.
Skin Toxicity Prevention and Treatment Recommendations
The ONS Guideline provides evidence-based recommendations for prevention and treatment strategies for the most common skin toxicities.
Acneiform rash: To prevent the development of acneiform rash in patients receiving EGFRIs, discuss use of prophylactic oral antibiotics with each patient, which the ONS Guidelines panel classified as a conditional recommendation with a very low level of evidence. The panel noted that patients may choose differently depending on what they value: those who are more concerned about preventing rash and less about possible side effects of antibiotics may prefer to start oral antibiotics prophylactically, but those who wish to avoid unnecessary medication may not want to use antibiotics until the rash manifests.
To treat grade 1–3 acneiform rash in patients receiving EGFRIs, use topical corticosteroids and oral antibiotics in addition to usual skin care, which the ONS Guidelines panel classified as a conditional recommendation with a very low level of evidence.
Hand-foot syndrome: For preventing capecitabine-associated hand-foot syndrome, the ONS Guidelines panel recommended no treatment rather than prophylactic oral pyridoxine (vitamin B6). This is a conditional recommendation with a low level of evidence. For preventing taxane-based chemotherapy–associated hand-foot syndrome, use cooling procedures such as cooling boots or gloves or ice packs. The ONS Guidelines panel classified it as a conditional recommendation with a very low level of evidence.
Hand-foot skin reaction: To prevent and treat hand-foot skin reaction in patients receiving MKIs, use topical urea and topical steroids in addition to usual care. When used as prevention, the guidelines panel classified the recommendation as conditional with a moderate-to-low level of evidence. When used as a treatment strategy, the recommendation is conditional with a very low level of evidence.
Chemotherapy-induced alopecia: For patients receiving cytotoxic agents associated with chemotherapy-induced alopecia who are concerned about hair loss, use scalp cooling to minimize the development of or reduce the severity of alopecia. The panel classified the recommendation as conditional with a very low level of evidence. It also noted that cooling caps have similar efficacy to cooling systems.
For patients receiving cytotoxic treatment associated with risk for chemotherapy-induced alopecia, use topical minoxidil if the patient wishes to shorten or minimize the side effect. The recommendation is conditional with a very low level of evidence.
The 2020 guideline included recommendations for EGFRI rash, hand-foot skin reaction, hand-foot syndrome, and chemotherapy-induced alopecia. Other cancer treatment-related skin toxicities exist, but those areas of clinical focus are still emerging. ONS’s future guidelines and work will continue to address additional skin toxicities as more evidence becomes available.
For more information about the ONS Guidelines for Targeted Therapy- and Chemotherapy-Associated Skin Toxicities, including an overview of the methods used to develop the guidelines, refer to the full article by Williams et al. Or listen to an interview with George Ebanks, member of the guideline panel, on the Oncology Nursing Podcast, then subscribe to the podcast on your favorite listening platform to get other episodes about the ONS Guidelines and more—all with free NCPD—delivered directly to your phone.